Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 8, NWS Wichita, KS

May 31, 2022Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this tornado warning at May 31, 2022, 5:25 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2022, 5:25 PM CDT (22:25 UTC)
Expired
May 31, 2022, 6:15 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:06 PM CDTHAIL 1.55 N Arkansas City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:29 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

519 
WFUS53 KICT 312225
TORICT
KSC035-191-312315-
/O.NEW.KICT.TO.W.0008.220531T2225Z-220531T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
525 PM CDT Tue May 31 2022

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 615 PM CDT.
    
* At 525 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Geuda Springs, or 8 miles west of Arkansas City,
  moving east at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Arkansas City, Winfield, Geuda Springs and Strother Field Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9727 3713 9729 3725 9690 3700 9682
TIME...MOT...LOC 2225Z 248DEG 15KT 3708 9720 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

KLEINSASSER
2 follow-up statements
916 
WWUS53 KICT 312236
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
536 PM CDT Tue May 31 2022

KSC035-191-312315-
/O.CON.KICT.TO.W.0008.000000T0000Z-220531T2315Z/
Cowley KS-Sumner KS-
536 PM CDT Tue May 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...
    
At 535 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Geuda Springs, or 6 miles west of Arkansas City,
moving northeast at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arkansas City, Winfield, Geuda Springs and Strother Field Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9727 3713 9729 3725 9690 3700 9682
TIME...MOT...LOC 2235Z 245DEG 16KT 3710 9714 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

KLEINSASSER
917 
WWUS53 KICT 312247
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
547 PM CDT Tue May 31 2022

KSC191-312256-
/O.CAN.KICT.TO.W.0008.000000T0000Z-220531T2315Z/
Sumner KS-
547 PM CDT Tue May 31 2022

...THE TORNADO WARNING FOR SOUTHEASTERN SUMNER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3700 9715 3716 9715 3724 9690 3700 9682
TIME...MOT...LOC 2246Z 257DEG 15KT 3710 9708 

$$

KSC035-312315-
/O.CON.KICT.TO.W.0008.000000T0000Z-220531T2315Z/
Cowley KS-
547 PM CDT Tue May 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COWLEY COUNTY...
    
At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Arkansas City, moving east at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arkansas City, Geuda Springs and Strother Field Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9715 3716 9715 3724 9690 3700 9682
TIME...MOT...LOC 2246Z 257DEG 15KT 3710 9708 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 31, 3:44 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 31, 3:44 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
344 PM CDT Tue May 31 2022

.SYNOPSIS...
Issued at 340 PM CDT Tue May 31 2022

The main low pressure system is over the Northern Plains with a
portion stretching back to the Great Basin. A cold front associated
with this system has stretched from the Texas Panhandle to along the
central Kansas/Oklahoma border into central Missouri. This front
will be the focus for convective development this evening. There is
initial development visible in western Oklahoma. A Severe
Thunderstorm Watch has been issued for a few counties in south
central Kansas, and this area may be expanded to the east and north
depending on further convective development. If you have outdoor
plans this evening, make sure to stay weather aware and have an idea
of where you would take shelter if needed. When thunder roars, go
indoors.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 31 2022

Highlights:

1) Showers and thunderstorms through Wednesday

2) Localized flooding through early Thursday

3) Cooler

Change: Modified precipitation chances tonight-Wed

Headlines:

1) Severe Thunderstorm Watch until 10PM
2) Flood Watch thru midnight Thursday

Showers and thunderstorms are expected through Wednesday. The cold
front as mentioned above should be the initial focus for convection
this evening with short term models showing storms moving
in/expanding in coverage around 5-7PM. SPC did tweak their outlook
for today removing the enhanced risk from southeast Kansas with the
better threat in western Oklahoma and parts of the Texas Panhandle.
Potential still exists for strong to severe thunderstorms with the
possibility of up to golf ball sized hail and 60 mph winds in south
central and southeast Kansas. Initial supercells could pose the
potential for a tornado, but the threat is quite low. The activity
is expected to fill in and become more linear. Elevated storms will
become the factor to the north and west of the front late this
evening and tonight.

Localized flooding is a concern especially across south central and
southeast Kansas with the possibility of training showers and storms
over those areas. Precipitable water values are on the increase. The
Flood Watch covers this well. Most locations where the heavier
rainfall is expected received minimal if any precipitation in the
last 24 hours. This will become the concentrated area for this
evening and tonight with potential for one to two inches; however,
thunderstorms can certainly overachieve on precipitation amounts.
Thus locally higher amounts are anticipated. Models disagree on the
coverage for Wednesday which in turn challenges when chances will
move out. General consensus is that precipitation should be gone by
Thursday morning. Precipitation chances have been tweaked somewhat
to better account for the latest trends.

Cooler air moves in for Wednesday through Friday with Wednesday
being the coolest day of the week thanks to rain and cloud cover.
Afternoon temperatures are forecast to range from 10 to 20 degrees
below seasonal normal on Wednesday when highs range from the lower
60s to mid 70s. Thursday and Friday should be a bit warmer as a
ridge moves in, but the temperatures are still forecast to be about
5 to 10 degrees below normal. Only minor changes were made to the
ongoing forecast.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 31 2022

Highlights:

1) Weekend warm up

2) Chances for showers and thunderstorms

After a cooler week, the weekend will offer a warm up but
essentially near the seasonal normal values (lower 80s). Models are
showing a couple of short waves through the weekend. This could
bring chances for showers and thunderstorms. These waves don't look
very impressive at this point. There are chances for showers and
storms throughout the extended. If you have outdoor plans for the
weekend, stay tuned as changes are likely. Minor tweaks were made to
the extended part of the forecast as the ongoing one appeared mainly
representative.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 31 2022

Main aviation concern will be storms late this afternoon and
tonight.

Cold front currently stretches from near KPPF to near KPNC and has
become more stationary over the past couple of hours. Storms are
expected to develop along this feature first over western OK and
will likely try and develop to the northeast as the early evening
hours approach. Then after 00z they should become more numerous
across south central KS as the low level jet strengthens. So KCNU
and KICT will have the better storm chances, generally after 23z.
Some MVFR ceilings will also linger at KICT and KCNU this
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  65  52  72 /  80  80  40   0
Hutchinson      59  63  49  72 /  80  80  30   0
Newton          60  64  51  71 /  80  80  40   0
ElDorado        61  66  52  70 /  80  80  50   0
Winfield-KWLD   63  71  54  71 /  80  80  60  10
Russell         54  63  45  74 /  70  80  20   0
Great Bend      55  61  46  72 /  80  80  20   0
Salina          58  63  49  74 /  60  70  20   0
McPherson       58  63  48  71 /  80  80  30   0
Coffeyville     66  74  57  73 /  80  80  70  10
Chanute         64  74  56  72 /  80  80  60  10
Iola            64  72  55  71 /  80  80  60  10
Parsons-KPPF    65  74  57  73 /  80  80  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for KSZ052-053-068>072-
082-083-091>096-098>100.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, May 31, 3:59 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Tue May 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Tue May 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Strong to severe thunderstorms are expected this evening mainly
across south central and southeast Kansas. The main threats will be
golf ball sized hail and damaging winds to 60 mph. Locally heavy
rainfall will also become a threat in the evening and overnight
across southern Kansas where some flooding is possible. Check the
Flood Watch for the latest information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will linger through Wednesday mainly
across south central and southeast Kansas. While severe storms are
not expected, a couple of strong storms with small hail and locally
heavy rainfall will be possible. There is potential for localized
flooding to continue into even early Thursday.

There is a chance for thunderstorms Saturday through Monday.
However, the risk for organized severe storms appears low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 31, 4:51 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
451 PM CDT Tue May 31 2022

KSZ069-083-093-312215-
Butler KS-Cowley KS-Sedgwick KS-
451 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northwestern Cowley,
southeastern Sedgwick and southwestern Butler Counties through 515 PM
CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Udall, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Andover, Rose Hill, Douglass and Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

&&

LAT...LON 3741 9715 3747 9715 3748 9722 3767 9719
      3762 9684 3739 9699
TIME...MOT...LOC 2150Z 201DEG 19KT 3746 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KLEINSASSER
Local storm report, May 31, 4:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 E WELLINGTON          37.27N 97.34W
05/31/2022  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

&&

KED
Local storm report, May 31, 4:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             3 S BELLE PLAINE        37.35N 97.28W
05/31/2022  E1.00 INCH       SUMNER             KS   BROADCAST MEDIA

&&

KED
Local storm report, May 31, 5:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 SW UDALL              37.36N 97.16W
05/31/2022  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

&&

KED
Local storm report, May 31, 5:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             UDALL                   37.39N 97.12W
05/31/2022  E1.50 INCH       COWLEY             KS   LAW ENFORCEMENT

&&

KED
Local storm report, May 31, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 E BELLE PLAINE        37.39N 97.21W
05/31/2022  M2.50 INCH       SUMNER             KS   PUBLIC

            PICTURE SENT VIA FACEBOOK OF TENNIS BALL
            SIZED HAIL.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:03 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner57 min
May 30, 7:27 PM CDTSpecial Weather StatementICTSumner63 min
May 30, 7:37 PM CDTSevere Thunderstorm WarningICTChase12 min
May 30, 7:54 PM CDTSpecial Weather StatementICTSumner66 min
May 30, 7:55 PM CDTAreal Flood WarningICTChase4 hr
May 30, 8:19 PM CDTSpecial Weather StatementICTButler26 min
May 30, 9:47 PM CDTFlood WatchICTChase, Ellsworth, McPherson, Marion, Rice, Saline9 hr
May 30, 10:10 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 30, 11:38 PM CDTAreal Flood WarningICTEllsworth, McPherson, Rice, Saline12 hr
May 31, 12:18 AM CDTFlash Flood Warning Considerable damage threatICTEllsworth, McPherson, Rice, Saline5 hr
May 31, 3:16 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more40 hr
May 31, 3:47 AM CDTSpecial Weather StatementICTReno28 min
May 31, 4:22 AM CDTSpecial Weather StatementICTHarvey, Reno23 min
May 31, 7:25 AM CDTSpecial Weather StatementICTAllen35 min
May 31, 4:11 PM CDTSpecial Weather StatementICTSumner34 min
May 31, 4:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 31, 4:39 PM CDTSpecial Weather StatementICTCowley36 min
May 31, 4:51 PM CDTSpecial Weather StatementICTButler24 min
May 31, 5:05 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner55 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood63 min
May 31, 6:02 PM CDTSpecial Weather StatementICTSumner28 min
May 31, 6:10 PM CDTTornado WarningICTCowley50 min
May 31, 6:34 PM CDTSevere Thunderstorm WarningICTSumner56 min
May 31, 6:38 PM CDTFlash Flood Warning Considerable damage threatICTCowley, Sumner5 hr
May 31, 6:42 PM CDTAreal Flood WarningICTButler, Cowley4 hr
May 31, 6:48 PM CDTSpecial Weather StatementICTHarvey27 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.